Geometry & Topology

Automorphisms of $2$–dimensional right-angled Artin groups

Ruth Charney, John Crisp, and Karen Vogtmann

Full-text: Open access

Abstract

We study the outer automorphism group of a right-angled Artin group AΓ in the case where the defining graph Γ is connected and triangle-free. We give an algebraic description of Out(AΓ) in terms of maximal join subgraphs in Γ and prove that the Tits’ alternative holds for Out(AΓ). We construct an analogue of outer space for Out(AΓ) and prove that it is finite dimensional, contractible, and has a proper action of Out(AΓ). We show that Out(AΓ) has finite virtual cohomological dimension, give upper and lower bounds on this dimension and construct a spine for outer space realizing the most general upper bound.

Article information

Source
Geom. Topol., Volume 11, Number 4 (2007), 2227-2264.

Dates
Received: 4 August 2007
Accepted: 7 September 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513799981

Digital Object Identifier
doi:10.2140/gt.2007.11.2227

Mathematical Reviews number (MathSciNet)
MR2372847

Zentralblatt MATH identifier
1152.20032

Subjects
Primary: 20F36: Braid groups; Artin groups
Secondary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx] 20F28: Automorphism groups of groups [See also 20E36]

Keywords
right-angled Artin groups outer automorphisms outer space

Citation

Charney, Ruth; Crisp, John; Vogtmann, Karen. Automorphisms of $2$–dimensional right-angled Artin groups. Geom. Topol. 11 (2007), no. 4, 2227--2264. doi:10.2140/gt.2007.11.2227. https://projecteuclid.org/euclid.gt/1513799981


Export citation

References

  • A Abrams, Configuration spaces of colored graphs, Geom. Dedicata 92 (2002) 185–194 Dedicated to John Stallings on the occasion of his 65th birthday
  • J Behrstock, W Neumann, Quasi-isometric classification of graph manifold groups, to appear in Duke Math. J.
  • M Bestvina, N Brady, Morse theory and finiteness properties of groups, Invent. Math. 129 (1997) 445–470
  • M Bestvina, M Feighn, M Handel, The Tits alternative for ${\rm Out}(F\sb n)$. I. Dynamics of exponentially-growing automorphisms, Ann. of Math. $(2)$ 151 (2000) 517–623
  • M Bestvina, M Feighn, M Handel, The Tits alternative for ${\rm Out}(F\sb n)$. II. A Kolchin type theorem, Ann. of Math. $(2)$ 161 (2005) 1–59
  • M R Bridson, A Haefliger, Metric spaces of non-positive curvature, volume 319 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Springer, Berlin (1999)
  • R Charney, An introduction to right-angled Artin groups, to appear in Geom. Dedicata
  • D J Collins, Cohomological dimension and symmetric automorphisms of a free group, Comment. Math. Helv. 64 (1989) 44–61
  • J Crisp, M Sageev, M Sapir, Surface subgroups of ight-angled Artin groups
  • C B Croke, B Kleiner, Spaces with nonpositive curvature and their ideal boundaries, Topology 39 (2000) 549–556
  • M Culler, K Vogtmann, Moduli of graphs and automorphisms of free groups, Invent. Math. 84 (1986) 91–119
  • R Ghrist, Configuration spaces and braid groups on graphs in robotics, from: “Knots, braids, and mapping class groups–-papers dedicated to Joan S. Birman (New York, 1998)”, AMS/IP Stud. Adv. Math. 24, Amer. Math. Soc., Providence, RI (2001) 29–40
  • R Ghrist, V Peterson, The geometry and topology of reconfiguration, Adv. in Appl. Math. 38 (2007) 302–323
  • E Godelle, Parabolic subgroups of Artin groups of type FC, Pacific J. Math. 208 (2003) 243–254
  • V Guirardel, G Levitt, Deformation spaces of trees, Groups Geom. Dyn. 1 (2007) 135–181
  • V Guirardel, G Levitt, The outer space of a free product, Proc. Lond. Math. Soc. $(3)$ 94 (2007) 695–714
  • S Krstić, K Vogtmann, Equivariant outer space and automorphisms of free-by-finite groups, Comment. Math. Helv. 68 (1993) 216–262
  • M R Laurence, A generating set for the automorphism group of a graph group, J. London Math. Soc. $(2)$ 52 (1995) 318–334
  • F Paulin, The Gromov topology on $\mathbb{R}$–trees, Topology Appl. 32 (1989) 197–221
  • H Servatius, Automorphisms of graph groups, J. Algebra 126 (1989) 34–60
  • R Skora, Deformations of length functions in groups, preprint (1989)
  • J Tits, Free subgroups in linear groups, J. Algebra 20 (1972) 250–270
  • K Vogtmann, Automorphisms of free groups and outer space, from: “Proceedings of the Conference on Geometric and Combinatorial Group Theory, Part I (Haifa, 2000)”, volume 94 (2002) 1–31